The flashcards below were created by user
on FreezingBlue Flashcards.
Lithium, valproate, carbamazepine, lamotrigine
- Not known
- - Lithium appears to modulate the neurotransmitter-induced activation of second messenger systems.
- - Valproate and carbamazepine may exert their effect via the GABA system;
- + carbamazepine is a GABA agonist and
- + valproateinhibits GABA transaminase.
- - Lamotrigine reduces neuralactivation via inhibition of sodium channels.
Indication - Lithium
- - Acute mania
- - Prophylaxis of bipolar affective disorder (prevention of relapse)
- - Treatment-resistant depression (lithium augmentation)
- - Other: adjunct to antipsychotics in schizoaffectivedisorder and schizophrenia; and aggression/impulsivity
Indication - valproate
- - Epilepsy
- - Acute mania
- - Prophylaxis of bipolar of affective disorder (unlicensed indication)
Indication - carbamazepine
- - Epilepsy
- - Prophylaxis of bipolar affective disorder (not firstline)
Indication - lamotrigine
- - Epilepsy
- - Prophylaxis of depressive episodes in bipolar affective disorder
Caution when using mood stabilizers
- - potentially serious pharmacokinetic and pharmacodynamic interactions with many other drugs.
- ->before prescribingnew medication for patients on mood stabilizers, check drug interactions reference
Main points with lithium
a) therapeutic window
b) route in & out.
- a narrow therapeutic window between non-therapeutic and toxic blood levels. Lower levelscan be toxic in older patients.
•Therapeutic levels: 0.5–1.0 mmol/L
- •Toxic levels:>1.5 mmol/L.
- •Dangerously toxic levels:>2 mmol/L.
- b) Lithium is only taken orally and is excreted almost entirely by the kidneys.
- Clearance of lithium is decreasedwith renal impairment (e.g. in older adults, dehydra-tion) and sodium depletion.
c) Certain drugs such as diuretics (especially thiazides), nonsteroidal anti-inflammatory drugs (NSAIDs), and ACE-inhibitorscan also increase lithium levels and should ideally be avoided or prescribed with utmost caution.
Further-more, antipsychotics may synergistically increase lithium-induced neurotoxicity; this is important as lithium and antipsychotics are often coadministered in acute mania.
Ix prior to initiating therapy
- - Full blood count
- - Renal function and electrolytes
- - Thyroid function
- - Pregnancy test (in women of childbearing age)
- - Electrocardiogram (ECG) (if cardiac risk factors)
Blood levels are monitored weekly after starting treatment until a therapeutic level has been stable for4 weeks.
- Lithium blood levels should then be monitored every 3 months; renal function every 6
- months; and thyroid function every 12 months.
Side-effects of lithium
- - Thirst, polydipsia, polyuria, weight gain, oedema
- - Impaired renal function
- - Fine tremor
- - Precipitates or worsens skin problems
- - Concentration and memory problems
- - Hypothyroidism
- Cardiac: T-wavef lattening or inversion
- - Leucocytosis
- - Teratogenicity
Signs of toxicity of lithium & treatment
- - 1.5–2 mmol/L: nausea and vomiting, apathy, coarse tremor, ataxia, muscle weakness
- - >2 mmol/L: nystagmus,dysarthria, impaired consciousness, hyperactive tendon reflexes, oliguria,hypotension, convulsions, coma
- - Treatment of lithium toxicity is supportive, ensuring adequate hydration, renal function and electrolyte balance.
- Anticonvulsants maybe necessary for convulsions and haemodialysis may be indicated in cases of renal failure
CI of lithium
pregnancy, breastfeeding, impaired renal function, thyroid disease, cardiac conditions, neurological conditions (e.g.Parkinson’s or Huntington’s disease)
Sodium valproate, carbamazepineand lamotrigine - Ix
- - important to check
- + liver
- + haematological functions
- prior to, and soon after,starting valproate or carbamazepine due to the risk of serious blood and hepatic disorders.
- - Lamotriginecan, rarely, be associated with Stevens–Johnson syndrome, particularly in the first 8 weeks.
- Patients shouldbe advised to stop if there is development of a rash, and reintroduction of lamotrigine at a later date considered only by a specialist